Alert archive / Louisiana / Tornado Warnings in 2018

Tornado Warning 16, NWS Shreveport, LA

February 21, 2018Caldwell Parish, LaSalle Parish, Louisiana

NWS Shreveport, LA issued this tornado warning at Feb 21, 2018, 12:44 PM CST for Caldwell Parish, LaSalle Parish, Louisiana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 21, 2018, 12:44 PM CST (18:44 UTC)
Expired
Feb 21, 2018, 1:15 PM CST
In force
31 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Caldwell Parish, LA, LaSalle Parish, LA

The radar

The Ft Polk radar (KPOE), 122 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 21, 9:48 AM CSTTornado WatchSPC7 hr

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 6.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2018-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1043 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2018-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1043 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
529 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

813 
WFUS54 KSHV 211844
TORSHV
LAC021-059-211915-
/O.NEW.KSHV.TO.W.0016.180221T1844Z-180221T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Shreveport LA
1244 PM CST WED FEB 21 2018

The National Weather Service in Shreveport has issued a

* Tornado Warning for...
  Caldwell Parish in north central Louisiana...
  North central La Salle Parish in north central Louisiana...

* Until 115 PM CST
    
* At 1244 PM CST, a severe thunderstorm capable of producing a
  tornado was located near Clarks, or 10 miles southwest of Columbia,
  moving northeast at 35 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Columbia, Olla, Clarks, Grayson, Spaulding, Burlington, Riverton,
  Standard and Kelly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3186 9218 3192 9229 3222 9212 3212 9194
TIME...MOT...LOC 1844Z 214DEG 30KT 3198 9218 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

19

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Feb 21, 12:20 PM CST, 24 minutes earlier.

Area forecast discussion, Feb 21, 12:20 PM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1220 PM CST Wed Feb 21 2018

.AVIATION...
For the 21/18Z TAF period, widespread convection continues across
all sites this afternoon with a cold front bisecting the region as
winds have just now shifted at LFK/MLU. Heavy shwrs and tstms will
persist along and ahead of the front with mainly light to moderate
shwrs behind the front. IFR/LIFR cigs will be common throughout
the period with vsbys fluctuating from MVFR/IFR between rounds of
heavier convection. North winds behind the front will be gusty at
times with speeds from 10-15 kts and higher gusts this afternoon.
Speeds will subside somewhat after 22/00Z to less than 10 kts with
shwrs also beginning to decrease in intensity. The cold front will
eventually stall out across our far southern sections and slowly
lift back northward later on Thursday with additional convection.
No improvement in cigs is expected through the end of the period.

/19/

&&

.PREV DISCUSSION... /issued 1053 AM CST Wed Feb 21 2018/

DISCUSSION...
The cold front continues to gradually shift SE across N LA this
morning, and extends from just SE of a CXO, to JAS, to N of a IER,
to just E of RSN and BQP line as of 1630Z. Ahead of this front,
MUCapes have increased to 500-1000 J/KG over the SE sections of
Ncntrl LA, with 0-1km helicities having increased to 150-200
m2/s2, which has been enhanced by the backing of the low level
winds ahead of the front allowing for some persistent mini
supercells across the warm sector over Cntrl LA. Thus, an isolated
tornado threat can not be ruled out over this area, with the
HRRR having initialized well and has the convection expanding NE
along/ahead of the front through the afternoon. Thus, have
coordinated TOR watch #3 with SPC and WFOs LCH and JAN for these
areas through 23Z. Radar analysis has also indicated persistent
training along the TX/LA border where this strong convection has
continued to ride just ahead of the front, with the HRRR also
suggesting a rather broad swath of 2-4 inch rains with isolated 6+
inches possible especially as the front should begin to slow and
eventually stall out later this afternoon from lower Toledo Bend
NE into the SE sections of Ncntrl LA. For this reason, have
expanded the Flash Flood Watch to encompass the remainder of the
CWA through 12Z Thursday.

Meanwhile, rather NW, mosaic radar imagery indicates that rain
rates have begun to taper NW of the I-30 corridor into SE OK late
this morning, as a deeper wedge of drier air have begun to entrain
NE, although this may be temporary as overrunning begins to spread
back N over these areas, adding to the impressive 3-5+ inch totals
that has already fallen since Tuesday afternoon. Given this, and
the fact that flash flooding continues across McCurtain County OK,
will leave the Watch in effect through the 12Z Thursday
expiration, although the short term progs suggest that additional
dry air entrainment will spread NE over these areas later this
evening, thus tapering the rainfall rates.

Max temps will be a tough call given the shallow nature of the
post-frontal air mass, with the NAM 2M temps in reasonable
agreement with the ongoing trends, with the potential for some of
the warmer air to spread back W as the overrunning increases later
today. Did scale back temps significantly this afternoon across NE
TX/SE OK/SW AR in wake of the front, with temps expected to fall
into the 40s over Srn AR this afternoon.

Will address the potential for additional flooding over the next
few days in the afternoon discussion. Zone update already
out...grids will be available shortly.

15

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  62  51  62  61 / 100 100  70  70
MLU  73  54  72  64 / 100 100  80  40
DEQ  49  44  56  52 / 100  80  70  90
TXK  54  45  56  56 / 100 100  60  90
ELD  60  46  60  60 / 100 100  80  70
TYR  52  44  56  56 / 100  80  70  90
GGG  55  49  59  59 / 100  90  70  90
LFK  64  53  66  64 / 100  90  70  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through late tonight for ARZ050-051-059>061-
     070>073.

LA...Flash Flood Watch through late tonight for LAZ001>006-010>014-
     017>022.

OK...Flash Flood Watch through late tonight for OKZ077.

TX...Flash Flood Watch through late tonight for TXZ096-097-108>112-
     124>126-136>138-149>153-165>167.

&&

19/15
Hazardous weather outlook, Feb 21, 12:03 PM CST, 41 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1203 PM CST Wed Feb 21 2018

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-221200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-McCurtain-Bowie-
Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-
Harrison-Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina-
San Augustine-
1203 PM CST Wed Feb 21 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Periods of moderate to heavy rainfall will continue this afternoon
and tonight over much of the region, as a series of upper level
disturbance shift northeast across the area behind a cold front
that will become stationary over Southwest and Central Louisiana.
Additional rainfall amounts of one to three inches are possible,
which is in addition to the widespread two to four inches that has
already fallen since Tuesday afternoon. Given this additional rain
falling over already saturated grounds, flash flooding will remain
possible. The rains are expected to diminish over much of
Northeast Texas, Southeast Oklahoma, and portions of Southwest
Arkansas late tonight, thus easing the flash flood threat.
However, the flood threat will linger overnight across Deep East
Texas, North Louisiana, and Southcentral Arkansas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

The cold front will begin to slowly lift back north as a warm
front Thursday across East Texas and North Louisiana before
becoming stationary Thursday night. This boundary will continue to
focus periods of showers and isolated thunderstorms along and to
its north across extreme Northeast Texas, North Louisiana,
Southwest Arkansas and Southeast Oklahoma, which will increase
during the afternoon and overnight hours as additional upper level
disturbances shift northeast along the front. Thus, the flood
threat may increase over these areas Thursday night and Friday
before diminishing late in the day as the front begins to lift
north out of the area. However, the parent upper level trough
and associated cold front will quickly move through the region,
which may result in a renewed threat for heavy rainfall and flash
flooding, along with the threat for strong to severe thunderstorms
which will progress east across the region Saturday afternoon and
evening. The severe and heavy rainfall threat will diminish from
west to east Saturday evening with the frontal passage.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, skywarn networks, and amateur
radio operators, may be needed through tonight for rainfall and
flash flooding reports.

LAZ018>022-221200-
Natchitoches-Winn-Grant-Caldwell-La Salle-
1203 PM CST Wed Feb 21 2018

This Hazardous Weather Outlook is for portions of north central
Louisiana and northwest Louisiana.

.DAY ONE...This Afternoon and Tonight...

Scattered strong to severe thunderstorms will be possible this
afternoon over the southeast sections of Northcentral Louisiana,
near and south of a cold front that will slowly sink south into
Central Louisiana. Damaging winds and isolated tornadoes will be
possible, but the threat for flash flooding will exist as well as
these storms move repeatedly over the same areas. Rainfall amounts
of 2 to 4 inches, with isolated higher amounts in excess of 6
inches, will be possible this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

The cold front will begin to slowly lift back north as a warm
front Thursday across East Texas and North Louisiana before
becoming stationary Thursday night. Warmer and more humid air will
return to the southeast sections of Northcentral Louisiana
Thursday, with the threat for heavy rainfall and flash flooding
greatly diminished through Friday. However, the parent upper
level trough and associated cold front will quickly move through
the region Saturday, which may result in a renewed threat for
heavy rainfall and flash flooding, along with the threat for
strong to severe thunderstorms which will progress east across the
region during the afternoon and evening. The severe and heavy
rainfall threat will diminish from west to east Saturday evening
with the frontal passage.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, skywarn networks, and amateur
radio operators, may be needed through tonight for severe weather, rainfall
and flash flooding reports.

15

In the hours before

Special weather statement, Feb 21, 10:34 AM CST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1034 AM CST WED FEB 21 2018

LAZ018>020-211715-
Winn LA-Natchitoches LA-Grant LA-
1034 AM CST WED FEB 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRANT...SOUTHEASTERN
NATCHITOCHES AND SOUTHWESTERN WINN PARISHES UNTIL 1115 AM CST...

At 1034 AM CST, Doppler radar was tracking a strong thunderstorm near
Flatwoods, or 7 miles northwest of Lena, moving northeast at 55 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Colfax, Montgomery, Cloutierville, Melrose, Lake Iatt, Chopin, Aloha,
Williana and Gorum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 500 PM CST for north central
and northwestern Louisiana.

LAT...LON 3144 9314 3180 9286 3165 9251 3146 9271
      3147 9271 3147 9270 3149 9270 3152 9272
      3148 9276 3143 9284 3142 9285 3142 9287
      3139 9289 3139 9291 3137 9292 3137 9295
      3135 9295
TIME...MOT...LOC 1634Z 212DEG 48KT 3150 9288

20
Local storm report, Feb 21, 11:07 AM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1107 AM CST WED FEB 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLASH FLOOD      3 ENE SHREVEPORT        32.48N 93.75W
02/21/2018                   CADDO              LA   PUBLIC

            WATER OVER THE ROAD.

&&

AS
Special weather statement, Feb 21, 11:23 AM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1123 AM CST WED FEB 21 2018

LAZ020-211800-
Grant LA-
1123 AM CST WED FEB 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRANT PARISH UNTIL NOON
CST...

At 1123 AM CST, Doppler radar was tracking a strong thunderstorm near
Colfax, or 9 miles northeast of Lena, moving northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Colfax, Dry Prong, Lake Iatt, Williana and Bentley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 500 PM CST for north central
and northwestern Louisiana.

LAT...LON 3147 9269 3148 9270 3149 9270 3151 9272
      3152 9272 3155 9276 3156 9275 3156 9276
      3171 9273 3171 9262 3172 9262 3164 9238
      3142 9258
TIME...MOT...LOC 1723Z 209DEG 23KT 3154 9263

20
Local storm report, Feb 21, 12:18 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1218 PM CST WED FEB 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLASH FLOOD      9 S ATLANTA             31.68N 92.72W
02/21/2018                   GRANT              LA   LAW ENFORCEMENT

            GRANT PARISH SHERIFF IS REPORTING WATER OVER
            SEVERAL ROADS IN THE WESTERN PORTION OF THE
            PARISH.

&&

PALMER
Local storm report, Feb 21, 12:20 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1220 PM CST WED FEB 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     FLASH FLOOD      1 NW DRY PRONG          31.59N 92.54W
02/21/2018                   GRANT              LA   LAW ENFORCEMENT

            GRANT PARISH SHERIFF IS REPORTING WATER OVER
            SEVERAL ROADS IN THE CENTRAL PART OF THE
            PARISH.

&&

PALMER
Local storm report, Feb 21, 12:30 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1230 PM CST WED FEB 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1204 PM     FLASH FLOOD      6 SE WINNFIELD          31.87N 92.56W
02/21/2018                   WINN               LA   LAW ENFORCEMENT

            WATER OVER HIGHWAY 472 NEAR THE CREEK.

&&

PALMER

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 8:35 AM CSTAreal Flood AdvisorySHVBossier, Caddo, De Soto115 min
Feb 21, 8:54 AM CSTFlash Flood WarningSHVBossier, Caddo, De Soto2 hr
Feb 21, 9:41 AM CSTSpecial Weather StatementSHVNatchitoches49 min
Feb 21, 10:29 AM CSTFlash Flood WarningSHVGrant, Natchitoches, Winn3 hr
Feb 21, 10:34 AM CSTSpecial Weather StatementSHVGrant41 min
Feb 21, 10:43 AM CSTFlash Flood WarningSHVGrant, Natchitoches, Winn3 hr
Feb 21, 10:49 AM CSTSevere Thunderstorm WarningSHVGrant, Natchitoches41 min
Feb 21, 11:16 AM CSTTornado WarningSHVGrant, Winn29 min
Feb 21, 11:23 AM CSTSpecial Weather StatementSHVGrant37 min
Feb 21, 11:24 AM CSTFlash Flood WarningSHVBienville, Bossier, Caddo, De Soto, Red River, Webster3 hr
Feb 21, 11:31 AM CSTFlash Flood WarningSHVBossier, Caddo, Webster3 hr
Feb 21, 11:50 AM CSTSevere Thunderstorm WarningSHVGrant, Winn25 min
Feb 21, 11:58 AM CSTTornado WarningSHVGrant, LaSalle, Winn32 min
Feb 21, 12:23 PM CSTFlash Flood WarningSHVGrant, LaSalle3 hr
Feb 21, 12:31 PM CSTSevere Thunderstorm WarningSHVCaldwell, Jackson, LaSalle, Winn44 min
Feb 21, 12:36 PM CSTFlash Flood WarningSHVDe Soto, Natchitoches, Red River, Sabine3 hr
Feb 21, 1:01 PM CSTTornado WarningSHVCaldwell, LaSalle29 min
Feb 21, 2:38 PM CSTFlash Flood WarningSHVClaiborne, Webster16 hr
Feb 21, 3:02 PM CSTFlash Flood WarningSHVBienville, Grant, Jackson, Natchitoches, Winn11 hr
Feb 21, 3:30 PM CSTFlash Flood WarningSHVSabine17 hr
Feb 21, 3:35 PM CSTFlash Flood WarningSHVBossier, Caddo, De Soto, Red River7 hr

Nearby

Tornado Warnings in Louisiana, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.